Alert archive / New Mexico / Dust Storm Warnings in 2025
Dust Storm Warning 21, NWS El Paso, TX
NWS El Paso, TX issued this dust storm warning at Mar 6, 2025, 1:33 PM MST for Otero County, New Mexico; El Paso County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2025, 1:33 PM MST (20:33 UTC)
- Expired
- Mar 6, 2025, 6:30 PM MST
- In force
- 5 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Otero County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 63 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4760 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703
WWUS54 KEPZ 062033
DSWEPZ
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service El Paso TX
133 PM MST Thu Mar 6 2025
NMC035-TXC141-070130-
/O.NEW.KEPZ.DS.W.0021.250306T2033Z-250307T0130Z/
Otero NM-El Paso TX-
133 PM MST Thu Mar 6 2025
The National Weather Service in El Paso has issued a
* Dust Storm Warning for...
Southwestern Otero County in south central New Mexico...
El Paso County in western Texas...
* Until 630 PM MST.
* At 132 PM MST, a large area of blowing dust was covering much of
southern Otero County and portions of El Paso County.
HAZARD...Less than a quarter mile visibility with strong winds up
to 45 mph.
SOURCE...Satellite imagery.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 10 in Texas between mile markers 31 and 61.
Highway 70 in New Mexico between mile markers 178 and 190.
Highway 54 in New Mexico between mile markers 1 and 47.
Locations impacted include...
Tornillo, Homestead Meadows, Orogrande, Agua Dulce, Dairyland, Indian
Cliffs Ranch, Chaparral, East El Paso, Fabens, Clint, Butterfield,
Hueco Mountain Estates, Sparks, San Elizario, The Otero Mesa, Horizon
City, Socorro, McGregor Range Base, Lake Way Estates, and Montana
Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
&&
LAT...LON 3200 10568 3200 10600 3148 10599 3148 10596
3142 10596 3139 10600 3140 10608 3146 10620
3164 10632 3200 10633 3200 10638 3269 10638
3255 10547
TIME...MOT...LOC 2032Z 240DEG 0KT 3222 10615
$$
BROWNWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this dust storm warning went out at Mar 6, 11:02 AM MST, 2 hours 31 minutes earlier. Its key messages:
- Updated at 1053 AM MST Thu Mar 6 2025
- Strong southwest winds return today, with gusts 50 to 60 mph in the afternoon. Widespread blowing dust will reduce visibility and create dangerous driving conditions along Interstate 10 and US 54 corridors.
- Colder, blustery weather Friday and Saturday with the arrival of a cold front. Rain and snow showers will bring light accumulations to the mountains and spotty rain showers will affect some lowland areas, mainly north and west of El Paso.
- Quieter weather Sunday and Monday, with more strong winds in the forecast beginning next Tuesday.
Area forecast discussion, Mar 6, 11:02 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1102 AM MST Thu Mar 6 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1053 AM MST Thu Mar 6 2025
- Strong southwest winds return today, with gusts 50 to 60 mph in
the afternoon. Widespread blowing dust will reduce visibility
and create dangerous driving conditions along Interstate 10
and US 54 corridors.
- Colder, blustery weather Friday and Saturday with the arrival
of a cold front. Rain and snow showers will bring light
accumulations to the mountains and spotty rain showers will
affect some lowland areas, mainly north and west of El Paso.
- Quieter weather Sunday and Monday, with more strong winds in
the forecast beginning next Tuesday.
&&
.DISCUSSION...
Issued at 230 AM MST Thu Mar 6 2025
Spring windy season is in full swing this forecast. A series of
low pressure systems sweeping across the Southern Rockies will
bring multiple rounds of wind, dust, and fire danger through next
week.
...TODAY...
Today will mark yet another round of strong winds and springtime
weather impacts to the area. Current situation shows a low
pressure system over the Great Basin progressing eastward.
Decoupled jet streak aloft will result in multiple trough
passages, the first occurring later this afternoon.
95-knot jet streak aloft, oriented southwest-to-northeast, will
move overhead today. Surface lee cyclogenesis will develop a 988mb
surface low over eastern CO with a strong pressure gradient
extending south across New Mexico and west Texas. Southwest flow
will increase by the noontime hour today, peaking for much of
southern New Mexico and far west Texas in the early afternoon
hours. Sustained speeds of 30 to 40 mph with gusts up to 50 mph
will be common. Mountain passes, elevated terrain, and east slopes
may have gusts exceeding 60 mph. Wind Advisories have been issued
for the majority of the forecast area, with High Wind Warnings for
the Sacramento Mountains and Organ/San Andres east slope
locations.
Given how dry conditions have been, we do expect more blowing
dust especially along the I-10 corridor. Visibility will be very
hazy this afternoon and a few areas may experience dangerous
"brown-out" dust storms. Today will also be the warmest day of the
week, with lowland highs in the lower-to-mid 70s. Given the high
confidence in dust today, Blowing Dust Advisories are in effect
for the entire I-10 and US-54 corridors.
...TOMORROW AND SATURDAY...
Secondary wave arrives on Friday, allowing an upper low on the
backside of the overall trough system to dig further south across
central New Mexico. This will result in yet another windy
afternoon and evening area wide, though a tick lighter than today.
I'm anticipating Wind Advisories will be needed once again for
areas along and east of US-54. Blowing dust may also be a concern.
Given the much closer proximity to this low, precipitation
chances are more favorable. Models show light snow showers
beginning across western New Mexico Friday afternoon, favoring the
high terrain of the Gila and Sacramento Mountain through the
night into Saturday morning. Wrap-around moisture will keep precip
chance going into Saturday morning, once again favoring the
mountain zones and central New Mexico.
QPF is overall light, but accumulating snow is possible for
elevations above 6000 feet ASL . For the Gila, snowfall amounts
late Friday into early Saturday will range from around an inch in
Silver City, and 2 to 4 inches in the high terrain above 7000
feet, including the NM-15 pass across the Pinos Altos Range, and
Emory Pass across the Black Range. For the Sacramento Mountains,
expect around 1 inch along the west-facing slopes down to 6000
feet and 2 to 3 inches at the highest elevations, including
Cloudcroft. The snow will be showery in nature, and the minimal
accumulations will be spread out across 24 hours.
Cold front moving through Friday afternoon will bring much colder
temperatures to begin the weekend. Blustery conditions overnight
will bring temperatures falling below freezing for most of the New
Mexico zones. Snow flurries are possible, but again favoring
locations north of Las Cruces. Well below normal temperatures on
Saturday, with lowland highs only reaching the mid 50s.
Precipitation chance will come to an end Saturday evening as the
upper low exits to our east.
...SUNDAY AND MONDAY...
Upper ridge aloft moves in on Sunday, giving us a break from the
wind and allowing temperatures to quickly rebound back to March
normals. El Paso's high temperatures should get back to the lower
70s by Monday. We also dry out quickly and depending on
precipitation coverage, fire danger will return.
...NEXT WEEK...
Train of progressive weather systems rolls on into next week,
bringing more wind and dust. Windiest days currently look to be
next Tuesday and Thursday. Both the GFS and ECMWF are well timed
with this very progressive springtime pattern.
&&
.AVIATION...
(18Z TAFS)
Issued at 1053 AM MST Thu Mar 6 2025
Another gusty and dusty day today with strong southwest winds
increasing into the early afternoon hours. We will see winds
continue to increase today becoming 23030G40KT by late this
afternoon. Along with the gusty winds we will see widespread areas
of blowing dust. There is a good chance to see occasional IFR
visibilities at KDMN, KLRU, and KELP. The dust will drop off
around sunset, but the gusty winds will continue on towards
midnight before slowing down. We will see more gusty winds (though
not as strong as today) on Friday starting late morning. The mid
and high ceilings of BKN120-250 will continue today and into
tonight. We will see less clouds on Friday.
&&
.FIRE WEATHER...
Issued at 230 AM MST Thu Mar 6 2025
Critical to Extreme fire danger this afternoon as winds pick up
out of the southwest and combine with critically dry air. ERCs
remain at or above the 90th percentile across southern New Mexico
and local forests, indicating a fire risk more adept to April-May.
Sustained wind speeds 30 to 40 mph with peak gusts up to 60 mph
mid-afternoon. Red Flag Warnings have been issued for the NM
lowland zones and Lincoln National Forest.
Cold front arriving from the west on Friday will bring additional
moisture and much colder temperatures, alleviating fire danger
somewhat despite continued strong winds. Southwest winds 25 to 35
mph on Friday, then northwest 15 to 25 mph on Saturday. Scattered
rain and snow showers Friday night into Saturday will bring
additional relief to the Gila and Lincoln Forests, with light
snow accumulations above 6000 feet ASL. Quieter weather
Sunday/Monday as winds diminish and dry weather returns. More
strong winds and likely critical fire danger expected next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 77 45 68 38 / 0 0 10 20
Sierra Blanca 75 38 68 32 / 0 0 0 10
Las Cruces 72 36 61 30 / 0 0 10 20
Alamogordo 72 36 63 28 / 0 0 10 30
Cloudcroft 48 25 40 17 / 0 10 20 40
Truth or Consequences 69 37 58 33 / 0 0 30 40
Silver City 60 31 47 26 / 20 20 70 50
Deming 70 35 60 30 / 0 0 40 30
Lordsburg 68 31 55 28 / 10 20 70 40
West El Paso Metro 75 45 67 38 / 0 0 10 20
Dell City 77 39 69 32 / 0 0 0 0
Fort Hancock 81 39 74 34 / 0 0 0 10
Loma Linda 69 39 61 31 / 0 0 0 10
Fabens 79 40 71 35 / 0 0 0 10
Santa Teresa 73 40 65 34 / 0 0 10 20
White Sands HQ 74 43 65 36 / 0 0 10 20
Jornada Range 72 36 62 30 / 0 0 20 20
Hatch 74 37 63 32 / 0 0 20 30
Columbus 73 39 64 34 / 0 0 40 20
Orogrande 72 38 63 31 / 0 0 10 10
Mayhill 62 32 53 22 / 0 0 10 30
Mescalero 59 28 50 20 / 0 0 20 50
Timberon 59 25 50 17 / 0 0 10 30
Winston 59 24 49 19 / 10 10 40 50
Hillsboro 67 33 56 28 / 0 10 40 40
Spaceport 70 32 60 27 / 0 0 20 20
Lake Roberts 59 28 47 23 / 20 30 70 60
Hurley 64 28 52 25 / 10 10 60 40
Cliff 66 27 53 22 / 20 30 70 50
Mule Creek 59 29 46 24 / 30 40 70 60
Faywood 64 32 53 28 / 10 10 50 40
Animas 69 34 57 28 / 10 10 70 40
Hachita 69 34 58 28 / 0 10 60 20
Antelope Wells 68 37 58 29 / 0 0 70 40
Cloverdale 61 36 49 28 / 10 10 70 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 7 PM MST this evening for Eastern/Central El
Paso County-Northern Hudspeth Highlands/Hueco Mountains-Rio
Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-Salt Basin-
Southern Hudspeth Highlands-Western El Paso County.
Blowing Dust Advisory until 7 PM MST this evening for
Eastern/Central El Paso County-Northern Hudspeth
Highlands/Hueco Mountains-Rio Grande Valley of Eastern El
Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern
Hudspeth County-Salt Basin-Southern Hudspeth Highlands-
Western El Paso County.
Red Flag Warning until 7 PM MST this evening for Texas Fire
Weather Zone 055 El Paso County- Texas Fire Weather Zone
056 Hudspeth County.
NM...Wind Advisory until 7 PM MST this evening for Central Grant
County/Silver City Area-East Central Tularosa
Basin/Alamogordo-Eastern Black Range Foothills-Lowlands of
the Bootheel-Northern Dona Ana County-Otero Mesa-Sierra
County Lakes-Southeast Tularosa Basin-Southern Dona Ana
County/Mesilla Valley-Southern Gila Foothills/Mimbres
Valley-Southern Gila Region Highlands/Black Range-Southwest
Desert/Lower Gila River Valley-Southwest Desert/Mimbres
Basin-Uplands of the Bootheel.
Blowing Dust Advisory until 7 PM MST this evening for East
Central Tularosa Basin/Alamogordo-Lowlands of the Bootheel-
Northern Dona Ana County-Otero Mesa-Southeast Tularosa
Basin-Southern Dona Ana County/Mesilla Valley-Southwest
Desert/Lower Gila River Valley-Southwest Desert/Mimbres
Basin-West Central Tularosa Basin/White Sands.
Red Flag Warning until 7 PM MST this evening for Capitan and
Sacramento Mountains/Lincoln NF/LNZ- South Central Lowlands
and Southern Rio Grande Valley/BLM/GLZ- Southwest Deserts
and Lowlands/Las Cruces BLM/GLZ.
High Wind Warning until 7 PM MST this evening for East Slopes
Sacramento Mountains Below 7500 Feet-Sacramento Mountains
Above 7500 Feet-West Central Tularosa Basin/White Sands-
West Slopes Sacramento Mountains Below 7500 Feet.
&&
FORECASTER...15-BriceIn the hours before
Local storm report, Mar 6, 12:39 PM MST, 54 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
1239 PM MST Thu Mar 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Dust Storm 2 WNW Deming 32.27N 107.79W
03/06/2025 Luna NM Dept of Highways
I-10 Closed MM81.
&&
ALBLocal storm report, Mar 6, 12:40 PM MST, 53 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
1240 PM MST Thu Mar 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM Dust Storm 9 W Mesilla 32.27N 106.97W
03/06/2025 Dona Ana NM Dept of Highways
I-10 closed at MM132 for blowing dust.
&&
ALBLocal storm report, Mar 6, 12:41 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
1241 PM MST Thu Mar 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Dust Storm 7 NE Uvas Valley 32.61N 107.32W
03/06/2025 Sierra NM Dept of Highways
NM 26 closed from blowing dust. MM 0 to
MM44.
&&
ALBLocal storm report, Mar 6, 1:00 PM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
100 PM MST Thu Mar 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM Dust Storm 9 WSW Lordsburg 32.30N 108.85W
03/06/2025 Hidalgo NM Dept of Highways
I-10 closed along Lordsburg Playa from
Blowing Dust, from AZ NM state line to
Lordsburg.
&&
ALBLocal storm report, Mar 6, 1:09 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
109 PM MST Thu Mar 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM Dust Storm 3 W Santa Teresa 31.87N 106.70W
03/06/2025 Dona Ana NM NWS Employee
Vis 1/4 mile or less and falling.
&&
ALBThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:46 AM MST | Dust Storm Warning | EPZ | Hidalgo | 119 min |
| Mar 6, 10:31 AM MST | Dust Storm Warning | EPZ | Luna, Sierra | 5 hr |
| Mar 6, 10:41 AM MST | Dust Storm Warning | EPZ | Hidalgo | 5 hr |
| Mar 6, 11:36 AM MST | Dust Storm Warning | EPZ | Grant, Hidalgo, Luna | 5 hr |
| Mar 6, 11:48 AM MST | Dust Storm Warning | EPZ | Luna | 4 hr |
| Mar 6, 12:03 PM MST | Dust Storm Warning | EPZ | Doña Ana | 5 hr |
| Mar 6, 3:26 PM MST | Dust Storm Warning | EPZ | Luna | 108 min |
| Mar 6, 3:39 PM MST | Dust Storm Warning | EPZ | Hidalgo | 66 min |
Nearby
Dust Storm Warnings in New Mexico, 2025Dust Storm Warnings in Texas, 2025Every dust storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.